Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 24, NWS Phoenix, AZ

July 27, 2016Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 27, 2016, 3:50 PM MST for Gila County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 3:50 PM MST (22:50 UTC)
Expired
Jul 27, 2016, 4:15 PM MST
In force
25 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 134 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
2326 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WUUS55 KPSR 272250
SVRPSR
AZC007-272315-
/O.NEW.KPSR.SV.W.0024.160727T2250Z-160727T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
350 PM MST WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
   COOLIDGE DAM AND COOLIDGE RESEVOIR..

* UNTIL 415 PM MST

* AT 348 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER SAN CARLOS RESERVOIR...OR 21 MILES NORTHEAST OF
  CHRISTMAS...AND MOVING SOUTH AT 25 MPH.  BOATERS ARE VULNERABLE TO
  STRONG WINDS.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL GILA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3347 11016 3345 11017 3342 11032 3333 11044
      3331 11046 3334 11048 3336 11043 3361 11002
      3359 11000 3346 11001
TIME...MOT...LOC 2248Z 351DEG 22KT 3323 11043 

$$

HV
1 follow-up statement
950 
WWUS55 KPSR 272312
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
412 PM MST WED JUL 27 2016

AZC007-272320-
/O.EXP.KPSR.SV.W.0024.000000T0000Z-160727T2315Z/
GILA AZ-
412 PM MST WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GILA COUNTY WILL
EXPIRE AT 415 PM MST...

SEVERE THUNDERSTORMS ISSUED EARLIER FOR THE COOLIDGE DAM AREA HAS
MOVED SOUTHWEST OF THE DAM...AND INTO THE REMOTE AREA OF THE GILA
RIVER. THE SEVERE THUNDERSTORM WARNING IS NO LONGER A THREAT TO THE
COOLIDGE DAM AREA AND THE WARNING WILL EXPIRE ON TIME.
    
 
LAT...LON 3347 11016 3345 11017 3342 11032 3333 11044
      3331 11046 3334 11048 3336 11043 3361 11002
      3359 11000 3346 11001
TIME...MOT...LOC 2301Z 351DEG 22KT 3323 11043 

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:00 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 27, 2:00 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST WED JUL 27 2016

.SYNOPSIS...
Despite lingering moisture across the region, strong high pressure
will keep thunderstorm activity isolated for the next couple days as
well as keeping temperatures unusually hot. As this high pressure
system weakens by the end of the week, better moisture profiles will
stream north throughout the state. In addition to bringing somewhat
cooler temperatures, increased thunderstorm activity will impact the
area through at least the beginning of next week.

&&

.DISCUSSION...
Latest WV imagery shows a well-defined moisture discontinuity between
drier air across northern Arizona and moist air across southern AZ.
Recent AMDAR flights out of KPHX shows steering flow out of the east
and northeast around 10 kt. Model soundings indicate that
northeasterly steering flow around the anticyclone to the north will
increase to around 20 kt this afternoon, which will be favorable for
storms to propagate out of the higher terrain and into the lower
deserts.

Earlier trends in the CAMs including the HRRR suggested a greater
chance for convection in the lower deserts. Most recent trends are
not as bullish, however latest satellite imagery does show towering
CU developing directly upstream across the Mogollon Rim. Dewpoints
remain above average, generally in the upper 50s and lower 60s.
Another day of 110+ degrees (25th so far this year) is likely in
Phoenix, which will produce MLCAPE between 500 and 1000 J/kg. Some
CIN is evident in the latest observed soundings, though the
expectation is that this will be mostly eroded once temperatures
peak late this afternoon.

Above normal PoPs are warranted for this evening across south-
central Arizona and points to the east. The strongest storms will be
capable of producing brief heavy rainfall, strong to severe wind
gusts and small hail. Meanwhile, trajectory is not ideal for a big
dust storm, though there is a discernible threat for blowing dust
across mainly Pinal County.

&&

.PREVIOUS DISCUSSION...

Perhaps the most significant impact over the next 48 hours will be
excessively hot conditions manifesting through southeast California
and the Lower Colorado River Valley. In addition to strong heights
aloft, ensemble means depict the H7 thermal ridge nearing the 99th
percentile while best performing guidance suggests afternoon highs
peaking near 115F in the population centers of El Centro, Blythe, and
Parker today and Thursday. While this isn't the hottest weather of
the summer thus far, it certainly will be dangerous for those
outdoors during peak heating; and have issued an Excessive Heat
Warning highlighting these larger population centers.

All indications suggest Friday being a transition day where heights
and temperatures aloft begin to deteriorate while more substantial
deep moisture seeps north and west into a larger chunk of Arizona.
Forecast soundings still only depict around 9 g/kg boundary layer
mixing ratios, however the depth of this moisture may begin to reach
above the H7 layer and deeper more organized outflow boundaries may
become capable of initiating convection at lower elevations with
these type of sounding profiles. Based on SREF probabilities and
sounding appearance, not overly enthused about widespread rainfall
Friday though it certainly looks like events occurring on Friday
evening will set the stage for more activity over the weekend.

At this time, its difficult to ascertain which specific day during a
Saturday through Tuesday time frame would be more convectively
active or provide the most significant impacts. However, all model
indications point towards at least one of these days yielding well
organized thunderstorms with the potential for isolated severe
weather and flooding. Forecast soundings show sfc-H7 mixing ratios
markedly improving to 11-12 g/kg while H5 temperature cool to around
-6C yielding MLCapes 1000-1500 J/kg which would be readily released
by any good inverted trough or deep combination of outflow
boundaries. Certainly, there will also likely be one of these days
where the environment become convectively overturned and
contaminated leading to gross inactivity, though conceptually any
one of these days justifies elevated POPs.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

The best chance of thunderstorms will be this evening between 5 and
8 PM as they track in from the east. Mainly light westerly component
winds during the afternoon should turn easterly with gusts of 22 to
28 kts. with any early evening thunderstorms along with variable bkn
cigs from 8 to 10K ft. Otherwise expect periodic mid to high level
debris cloud cigs.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect mostly light to occasionally breezy southerly and westerly
component winds along with typical diurnal shifts. Otherwise skies
will be clear to partly cloudy with few to sct mid and occasionally
bkn high clouds.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday...

A sequence of Monsoon disturbances from northwest Mexico will help
to maintain demonstrable moisture flow over the region throughout
the period. As a result, significant chances of scattered wetting
rains from thunderstorms from the lower deserts to southern Gila
county are expected every afternoon and evening. Maximum
temperatures are expected to hold near to slightly below normal.
Minimum humidities will range from 22 to 32 percent in the lower
deserts to 33 to 50 percent from the Tonto foothills to the high
country. Seasonably breezy south to southwest winds in the late
afternoons are also likely. Overnight recoveries will be good to
excellent.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 11 PM MST Thursday for AZZ020.

CA...Excessive Heat Warning until 11 PM PDT Thursday for CAZ031>033.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...MO
AVIATION...Sawtelle
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Jul 27, 2:43 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
243 PM MST WED JUL 27 2016

AZZ024-272230-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
243 PM MST WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY

UNTIL 330 PM MST

AT 241 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF SAN CARLOS...OR 19 MILES EAST OF GLOBE...MOVING
SOUTHWEST AT 18 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GLOBE...SAN CARLOS...CLAYPOOL...
CUTTER AND CENTRAL HEIGHTS-MIDLAND CITY.

LAT...LON 3344 11022 3344 11032 3340 11035 3340 11041
      3338 11045 3329 11046 3320 11041 3317 11053
      3344 11087 3365 11048 3346 11020
TIME...MOT...LOC 2141Z 041DEG 24KT 3346 11046

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:28 PM MSTSpecial Weather StatementPSRPinal47 min
Jul 26, 9:47 PM MSTSpecial Weather StatementPSRPinal73 min
Jul 26, 9:53 PM MSTBlowing Dust AdvisoryPSR67 min
Jul 27, 3:19 AM MSTExcessive Heat WarningPSR44 hr
Jul 27, 2:43 PM MSTSpecial Weather StatementPSRGila47 min
Jul 27, 4:00 PM MSTSpecial Weather StatementPSR30 min
Jul 27, 4:49 PM MSTSpecial Weather StatementPSR56 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.